Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 57, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 24, 2009, 2:44 PM CDT for 4 counties in Mississippi. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2009, 2:44 PM CDT (19:44 UTC)
- Expired
- May 24, 2009, 4:39 PM CDT
- In force
- 115 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Covington County, MS, Forrest County, MS, Jones County, MS, Lamar County, MS
The radar
The Mobile radar (KMOB), 124 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1716 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 241944
FFWJAN
MSC031-035-067-073-242245-
/O.NEW.KJAN.FF.W.0057.090524T1944Z-090524T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI...
FORREST COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITIES OF...PETAL...HATTIESBURG...
JONES COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITIES OF...LAUREL...ELLISVILLE...
LAMAR COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF WEST HATTIESBURG...
* UNTIL 545 PM CDT
* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM A THUNDERSTORM OVER
THE WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF
ONE TO THREE INCHES...HAVE OCCURRED IN THE PAST HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANFORD...
MILL CREEK...TUCKERS CROSSING...MOSELLE...OVETT...EASTABUCHIE...
MACEDONIA...RAWLS SPRINGS...SUMRALL AND SANDERSVILLE
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
THREE HOURS WITH AN ADDITIONAL TWO TO FOUR INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3091 8933 3101 8935 3101 8941 3099 8946
3102 8951 3100 8960 3103 8965 3143 8964
3144 8958 3151 8959 3179 8940 3182 8894
3144 8893 3142 8914 3092 8913
$$
DHB1 follow-up statement
000
WGUS74 KJAN 242139
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
439 PM CDT SUN MAY 24 2009
MSC031-035-067-073-242147-
/O.CAN.KJAN.FF.W.0057.000000T0000Z-090524T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COVINGTON MS-JONES MS-FORREST MS-LAMAR MS-
439 PM CDT SUN MAY 24 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LAMAR...FORREST...
JONES AND SOUTHEASTERN COVINGTON COUNTIES...
HEAVY RAIN HAS BEEN DIMINISHED ACROSS THE AREA AND HIGH WATERS
FROM PREVIOUS DOWNPOURS HAVE LIKELY SUBSIDED.
LAT...LON 3091 8933 3101 8935 3101 8941 3099 8946
3102 8951 3100 8960 3103 8965 3143 8964
3144 8958 3151 8959 3179 8940 3182 8894
3144 8893 3142 8914 3092 8913
$$
BYBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 24, 10:15 AM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, May 24, 10:15 AM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1015 AM CDT SUN MAY 24 2009 .UPDATE...LOCAL RADARS SHOW THE CENTER OF LOW PRESSURE OVER SOUTHEAST ARKANSAS. CIRCULATION AROUND THIS LOW WILL MAINTAIN A FEED OF WARM MOIST AIR ACROSS OUR AREA THIS AFTERNOON. THIS SHOULD CONTRIBUTE TO DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. MORNING JAN SOUNDING SHOWED A DECENT CAP THAT WILL LIKELY HOLD UNTIL THE AFTERNOON. HAVE REMOVED THUNDER WORDING UNTIL THE AFTERNOON. RAIN WAS HOLDING TEMPERATURES A LITTLE COOLER THAN EXPECTED OVER THE DELTA THIS MORNING. MINOR ADJUSTMENT WAS MADE TO TEMPERATURE CURVE BUT AFTERNOON MAX TEMPS STILL LOOK ACHIEVABLE. UPDATES HAVE BEEN POSTED. /22/ && .PREVIOUS DISCUSSION...SHORT TERM...TODAY THROUGH MONDAY NIGHT. THE LOW PRESSURE SYSTEM IS FORECAST TO PERSIST IN THE REGION... MAINTAINING UPPER TROUGHING OVER THE ARKLAMISS AREA UNTIL IT GETS ABSORBED BY WEAK WESTERLIES LATER IN THE WEEK. THE UPPER LOW PIVOTS SLOWLY TO THE NW AS A SHORTWAVE PIVOTS ACROSS TX TODAY THEN ACROSS THE NRN GULF AREA TONIGHT AND MONDAY. THIS WILL RESULT IN WEAK BUT BROAD LIFT ACROSS THE REGION. DEEP MOISTURE WILL REMAIN IN PLACE WITH SURFACE DEWPOINTS FROM THE MID 60S TO LOWER 70S AND PRECIPITABLE WATER VALUES FROM 1.5 TO NEAR 2 INCHES THROUGH MONDAY NIGHT. DAYTIME HEATING WILL RESULT IN DIURNAL DESTABILIZATION AND INCREASING VERTICAL VELOCITIES ACROSS THE REGION FOR WIDESPREAD DAYTIME CONVECTION TODAY AND MONDAY...DIMINISHING DURING THE EVENING. WILL SEE PERIODS OF HEAVIER RAINFALL DURING THE DAY AND EARLY EVENING PERIODS BUT THIS IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT A SIGNIFICANT FLOODING RISK FOR THE AREA. AM CONCERNED ABOUT THE POSSIBILITY OF ENHANCED CONVECTION IN REMNANTS OF SPIRAL-LIKE BANDS OF CONVECTION AROUND THE LOW CENTER NOTED S AND E OF THE FORECAST AREA THIS MORNING. HOWEVER LOW LEVEL SHEAR AND HELICITY VALUES ARE FORECAST TO DECREASE THIS MORNING SO WILL HOLD OFF ON MENTION OF SEVERE CONVECTION FOR TODAY FOR NOW. VERTICAL TOTALS AND LAPSE RATES SUGGEST LIMITED VERTICAL DEVELOPMENT IN GENERAL...LIMITING STRONG CONVECTION TODAY AND MONDAY. /03/ .LONG TERM...TUESDAY THROUGH SATURDAY. THE WET PATTERN WILL CONTINUE ACROSS THE REGION THROUGH MUCH OF THE WEEK. SOUTHERLY WINDS WILL BRING A STEADY STREAM OF MOIST GULF AIR INTO THE REGION. CLOUDS AND RAIN WILL LIMIT INSTABILITY FOR MUCH OF THE WEEK. HOWEVER...SEVERAL DISTURBANCES MOVING THROUGH THE SOUTHEAST STATES WILL SUPPORT THUNDER. THE SURFACE LOW FINALLY GETS SWEPT UP IN THE UPPER LEVEL FLOW TUESDAY EVENING. HOWEVER...WARM ADVECTION/TROPICAL SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE CWA THROUGH THURSDAY. THERE SEEMS TO BE A BOUNDARY STALLED ALONG THE COAST THAT WILL SUPPORT SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN ZONES AT LEAST THURSDAY AND FRIDAY...MAYBE A DAY EARLIER. THE NEXT COLD FRONT AND UPPER LEVEL DISTURBANCE DROPS DOWN INTO THE CWA AROUND FRIDAY. THE GFS SUGGESTS TWO BOUNDARIES WILL SWING THROUGH BACK TO BACK. THE EUROPEAN SOLUTION WAS NOT TOTALLY DIFFERENT FOR THE EXTENDED...BUT THERE WAS NOT AS MUCH RAINFALL. THERE DOES SEEM TO BE A WEAK BOUNDARY ALONG THE COAST FROM WEDNESDAY GOING INTO FRIDAY. THE SURFACE FEATURES GETS PICKED UP IN THE UPPER FLOW AND DEEPENS AS IT MOVES INTO THE UPPER MIDWEST. IT TRACKS ALONG A WARM FRONT AND THE BOUNDARY GRADUALLY SHIFTS SOUTHEAST...WITH THE SYSTEM MOVING INTO THE CWA AROUND SATURDAY. BOTH MODELS SHOW HIGH PRESSURE MOVING INTO THE MIDWEST AND DRY AIR SETTLING INTO THE CWA. THE EUROPEAN IS DRY FOR NEXT WEEKEND...THE GFS IS NOT. THE GFS IS SLOWER BRINGING THE BOUNDARY THROUGH THE AREA SATURDAY. MAINTAINED VERY LOW CHANCE POPS. THE MEX VALUES WERE AROUND 15 PERCENT FOR FRIDAY AND SATURDAY. STUCK WITH GUIDANCE POPS AND TEMPS THROUGH THE PERIOD. AT THIS TIME...THE RISK FOR SEVERE STORMS SEEMS SMALL. PW VALUES REMAIN ABOVE AN INCH THROUGH THE PERIOD...SO THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE. HOWEVER...WILL LEAVE THE EXTENDED PORTION OF THE HWO CLEAR AT THIS TIME. /07/ && .AVIATION...WIDESPREAD MVFR CONDITIONS CONTINUE THIS MORNING OVER THE AREA AND THESE CONDITIONS ARE LIKELY TO CONTINUE THROUGH THE DAY AS SHOWERS INCREASE EARLY THIS AFTERNOON. CLOUD DECKS WILL REMAIN AROUND 1500-3000 FEET THIS AFTERNOON IN BKN TO OVC DECKS. THE SHOWERS WILL DISSIPATE DURING THE EVENING HOURS...BUT EXPECT WIDESPREAD IFR CONDITIONS AGAIN OVERNIGHT TONIGHT IN THE 500 TO 1000 FOOT RANGE. SHOWERS WILL ONCE AGAIN DEVELOP ACROSS THE ARKLAMISS ON MONDAY WITH MOSTLY MVFR CONDITIONS ACROSS THE STATE./15/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 80 67 83 67 / 76 43 67 47 MERIDIAN 81 68 83 66 / 71 44 61 44 VICKSBURG 80 67 83 68 / 79 42 69 45 HATTIESBURG 83 68 81 68 / 77 37 74 45 NATCHEZ 79 67 82 68 / 83 41 73 42 GREENVILLE 77 68 81 67 / 90 56 68 43 GREENWOOD 78 68 82 68 / 87 58 63 45 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 03/7
Hazardous weather outlook, May 24, 2:20 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 220 PM CDT SUN MAY 24 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251930- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 220 PM CDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 15
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:03 PM CDT | River Flood Warning | JAN | Attala, Holmes | 8 days |
| May 24, 8:21 AM CDT | River Flood Warning | JAN | Neshoba | 5 days |
| May 24, 4:12 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Marion | 33 min |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.